MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMART TOUCH SF BI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMART TOUCH SF BI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D132704
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 08/31/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
Device investigation details: the device has been reported as discarded, therefore no product investigation can be performed, and the customer complaint cannot be confirmed.A manufacturing record evaluation (mre) cannot be conducted because no lot number was provided by the customer.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).
 
Event or Problem Description
It was reported that a (b)(6) year-old male patient ((b)(6) kg, 176cm) underwent an ischemic ventricular tachycardia (isvt-left) ablation procedure with a thermocool® smart touch® sf bi-directional navigation catheter and the patient suffered cardiac tamponade requiring pericardiocentesis, surgical intervention and death.The doctor was performing the lateral wall ablation of the left ventricle, during the ablation he noticed that the cavity was perforated by the catheter.Therefore, they did a pericardial drainage to stop the bleeding.Few seconds later it bled again so they decided to perform an open chest cardiac surgery where they saw that the main bleeding focus was the laceration of the subclavian vein where the anesthesiologist inserted the central catheter through that vein.The patient died because they could not stop that bleeding.Surgery was delayed due to the reported event and the procedure was not successfully completed.The patient had an implantable cardiac defibrillator and a previous ablation of ischemic ventricular tachycardia in 2012 due to an acute myocardial infarction.On 3-sep-2021, additional information was later received which indicated the adverse event was discovered during use of biosense webster inc.Products, during the ablation phase.No error messages were observed on biosense webster equipment during the procedure.Physician¿s opinion on the cause of death was that there was a laceration of the subclavian vein by the insertion of the central catheter performed by the anesthesiologist.During the last second of the ablation the catheter pressure was 50 gr but there was no clinical evidence of a steam pop.The heart was indeed perforated, however, it was successfully plugged and it was not the death cause of the patient.The correct catheter settings selected on the generator and the irrigation pump was switching from ¿low¿ to ¿high¿ flow during ablation.The irrigated catheter settings was 30 ml.Force visualization features were graph, dashboard, vector and visitag.Visitag module parameters for stability used were 3mm / 3 seconds.Additional filters used with visitag were force over time (fot) of 25% over 3 gr.Color options used were force time intervel (fti) 25% over 3 gr, average 35 gr, force 20 gr, time 33 sec.On 23-sep-2021, additional information was received indicating the heart was indeed perforated, however, it was successfully plugged and it was not the cause of death of the patient.

Brand Name
THERMOCOOL SMART TOUCH SF BI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
MDR Report Key12538212
Report Number2029046-2021-01638
Device Sequence Number4080224
Product Code LPB
UDI-Device Identifier10846835009194
UDI-Public10846835009194
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/31/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberD132704
Device Catalogue NumberD132704
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2021
Initial Report FDA Received Date09/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTO 3 SYSTEM; ST. JUDE TRANSSEPTAL NEEDLE; UNKNOWN GENERATOR; UNKNOWN PUMP
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age70 YR
Patient Weight82